Oklahoma, 2017

Tornadoes and Flash Flooding in Oklahoma, May 16 to 17, 2017

May 16 to 17, 2017 · NWS OUN · 31 events in 12 counties and zones

Storms formed along the dryline in the Texas panhandle on the afternoon of the 16th before moving eastward. As a cold front caught up to the storms, convection increased and storms began to form into a line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
10
Property damage
$25 million
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms formed along the dryline in the Texas panhandle on the afternoon of the 16th before moving eastward. As a cold front caught up to the storms, convection increased and storms began to form into a line. This line continued eastward across the state overnight into the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 16, 1:16 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, May 16, 1:16 PM CST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Norman OK
216 PM CDT Tue May 16 2017

.DISCUSSION...
We are getting the package out early as things will start getting
busy before too long. As as been discussed for days, a severe
weather event is setting up for this evening, and storms have
already formed on the dryline in the Texas panhandle. Expected
isolated to widely scattered storms along the dryline this evening
moving into western sections of the area. Supercells will be
likely. The airmass will be conducive to tornado potential as
well, especially in the far west. High-resolution models weaken
these storms by mid-late evening as they move northeast, but am
somewhat skeptical how fast these initial storms will diminish.
Regardless, also expect a second wave of storms to form out west
in the mid-late evening. This wave of storms will likely be more
widespread and perhaps become a linear system as they spread east
and northeast. Severe weather will continue to be possible with
these storms overnight.

We will see a break in the thunderstorm activity on Wednesday as
the initial wave moves northeast of the area. But alas, this
respite will be short-lived as the next longwave trough approaches
the area. Severe storms will again be possible Thursday and
Friday. The cold front associated with this system moves through
the area overnight Friday night and Saturday morning with cooler
weather moving in. But the we will continue to have broad
troughing in the Plains, so precipitation chances will persist
into next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  63  83  63  85 /  70  10  10  30
Hobart OK         59  86  58  87 /  70   0   0  40
Wichita Falls TX  63  89  64  89 /  70   0   0  40
Gage OK           57  82  55  85 /  50   0   0  20
Ponca City OK     64  83  61  85 /  60  20   0  20
Durant OK         68  86  70  86 /  50  20  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, May 16, 11:05 AM CST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1205 PM CDT Tue May 16 2017

OKZ004>048-050>052-TXZ083>090-171715-
Harper-Woods-Alfalfa-Grant-Kay-
Ellis-Woodward-Major-Garfield-Noble-Roger Mills-Dewey-Custer-Blaine-
Kingfisher-Logan-Payne-Beckham-Washita-Caddo-Canadian-Oklahoma-
Lincoln-Grady-McClain-Cleveland-Pottawatomie-Seminole-Hughes-Harmon-
Greer-Kiowa-Jackson-Tillman-Comanche-Stephens-Garvin-Murray-
Pontotoc-
Coal-Cotton-Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-
Hardeman-Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1205 PM CDT Tue May 16 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is a moderate risk for severe thunderstorms for portions of
western Oklahoma and western sections of north Texas. There is
also a slight to enhanced risk over a broader area of central and
western Oklahoma and western north Texas.

Location...
The moderate risk is west of a line from Freedom Oklahoma to
Seiling to Clinton to Altus Oklahoma to Crowell Texas.

East of the moderate risk area, there are slight and enhanced
risks of severe weather west of a line from Stroud to Pauls Valley
to Ardmore, and also includes the remainder of the western section
of north Texas.

There is a marginal risk of severe storms across southeast
Oklahoma.

Timing...
The most likely time for severe weather is 5 PM through sunrise
Wednesday morning.

Impacts...
Hail up the size of tennis balls and thunderstorm wind gusts over
70 mph will be the primary threats. Tornadoes will also be
possible, especially across the moderate risk area of far western
Oklahoma and western north Texas.

Discussion...
Scattered thunderstorms are expected to develop this afternoon
near a dry line in the eastern Texas panhandle, then move
northeast into western Oklahoma and western north Texas late this
afternoon and this evening. Instability will be high and wind
shear will be sufficient to produce supercell thunderstorms with
the associated risk of large hail, damaging winds and the
possibility of tornadoes. The highest potential of severe weather
will be across the moderate risk area.

Another round of thunderstorms is expected to develop across the
eastern panhandles or western sections of Oklahoma and north Texas
late this evening. These thunderstorms will likely develop into a
line of storms that moves northeast and east across much of the
area overnight. This line of storms will be capable of producing
damaging winds and hail with the severe weather potential
persisting through the overnight hours.

Spotter and Emergency Management Statement...
Storm spotter groups and emergency management personnel across
western and central Oklahoma and adjacent parts of north Texas
should prepare for severe weather operations late this afternoon
and overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Thunderstorms may linger into the morning hours Wednesday before
moving out of the area.

Storm chances return on Thursday and will persist at times through
the weekend and into Monday. Severe weather will be possible
Thursday and Friday.

.Heavy Rainfall...
There is a potential for high rain totals late Thursday through
Friday night, mainly over south-central and southeast Oklahoma. If
you live in an area that is prone to flash flooding, pay close
attention to the forecasts and warnings later this week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 16, 4:16 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
516 PM CDT TUE MAY 16 2017

OKZ014-021-033-034-162245-
Harmon OK-Roger Mills OK-Beckham OK-Greer OK-
516 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harmon...
southwestern Roger Mills...western Beckham and northwestern Greer
Counties Until 545 PM CDT...

Storms capable of producing tornadoes were located in the Texas
panhandle. One storm was located southwest of Wheeler and the other
located northwest of Wellington at 515 pm. The storms were moving
northeast at 35 MPH. These storms will move into western Oklahoma
before 6 PM. Severe weather is likely with these storms as they move
into Oklahoma and there is a high probability that tornado warnings
will be issued.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3573 10000 3584 9984 3496 9976 3489 10000
TIME...MOT...LOC 2214Z 229DEG 32KT 3536 10035 3493 10027

..speg.
Special weather statement, May 16, 4:45 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
545 PM CDT TUE MAY 16 2017

OKZ014-162315-
Roger Mills OK-
545 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR western Roger Mills County Until
615 PM CDT...

AT 544 PM CDT, a severe thunderstorm was located 4 miles south of
Allison, moving northeast at 50 MPH.

HAZARDS INCLUDE...

Locations impacted include...
Cheyenne, Reydon, Crawford, Roll and Durham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3580 10000 3594 9981 3591 9980 3588 9976
      3578 9966 3557 9964 3546 10000
TIME...MOT...LOC 2244Z 238DEG 43KT 3555 10012

KURTZ

The radar

The Altus AFB radar (KFDR), 120 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 9 hail, 6 tornado, 2 flash flood. Local standard time, as filed.

Hail, Beckham

When
May 16, 4:55 PM CST
Where
Beckham County, 5.77 mi SSW of Erick
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.132, -99.904

Tornado, Beckham

When
May 16, 5:08 PM CST to 5:11 PM CST
Where
Beckham County, 10.08 mi SSW of Erick to 9.82 mi S of Erick
Rating
EFU
Path length
1 mi
Path width
20 yd
Reported by
Fire Department/Rescue
Coordinates
35.070, -99.920

The Erick Fire Department and storm chasers observed a tornado south of the entrance to Sandy Sanders Wildlife Management Area on State Highway 30. No damage was reported.

Hail, Beckham

When
May 16, 5:12 PM CST
Where
Beckham County, 4.48 mi SSW of Erick
Measured
3.5 in hail
Reported by
Trained Spotter
Coordinates
35.150, -99.900

Tornado, Roger Mills

When
May 16, 5:18 PM CST to 5:30 PM CST
Where
Roger Mills County, 5.94 mi S of Reydon to 5.94 mi WNW of Cheyenne
Rating
EF2
Path length
10.25 mi
Path width
150 yd
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
35.564, -99.917

Firefighters observed a tornado develop about 6 miles south of Reydon at 6:18 pm CDT. Power poles were snapped along SH-30. The roof of a barn was removed and additional power poles were snapped as the tornado moved northeast between SH-30 and SH-47. Numerous power poles were snapped near SH-47. The tornado moved northeast, then east-northeast snapping additional power poles, uprooting trees, took the roof off a ranch hotel, and turned over a 16-foot grain feeder that was full of grain. Damage costs are a rough estimate.

Tornado, Beckham

When
May 16, 5:23 PM CST to 5:25 PM CST
Where
Beckham County, 6.32 mi S of Erick to 6.62 mi SSE of Erick
Rating
EFU
Path length
1.13 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
35.120, -99.850

An NWS employee observed a tornado from an occluded mesocyclone to the south-southeast of Erick. The tornado was observed for about two minutes. No damage was reported and the specific path is estimated.

Hail, Beckham

When
May 16, 5:26 PM CST
Where
Beckham County, 3.45 mi S of Erick
Measured
4 in hail
Reported by
Broadcast Media
Coordinates
35.160, -99.870

Hail, Beckham

When
May 16, 5:29 PM CST
Where
Beckham County, 7.6 mi S of Erick
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
35.100, -99.870

Hail, Beckham

When
May 16, 5:31 PM CST
Where
Beckham County, 0.89 mi SW of Sayre
Measured
2.5 in hail
Reported by
Fire Department/Rescue
Coordinates
35.290, -99.650

Hail, Beckham

When
May 16, 5:31 PM CST
Where
Beckham County, 1.78 mi SW of Sayre
Measured
2.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.280, -99.660

Hail, Beckham

When
May 16, 5:38 PM CST
Where
Beckham County, Sayre
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.300, -99.640

Hail, Beckham

When
May 16, 5:44 PM CST
Where
Beckham County, 1.32 mi ESE of Sayre
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
35.290, -99.620

Tornado, Roger Mills

When
May 16, 5:45 PM CST to 5:46 PM CST
Where
Roger Mills County, 2.36 mi SSE of Roll
Rating
EF1
Path length
0.75 mi
Path width
50 yd
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.750, -99.690

A tornado damaged the water tank off a well site and blew over a cottonwood tree between Roll and Strong City.

Tornado, Beckham

When
May 16, 5:46 PM CST to 6:12 PM CST
Where
Beckham County, 3.4 mi WNW of Carter to 3.7 mi ESE of Elk City
Rating
EF2
Path length
15 mi
Path width
1,000 yd
Continued into
Washita, Ok (OUN)
Deaths
1 direct, 0 indirect
Injuries
10 direct, 0 indirect
Property damage
$25 million
Reported by
NWS Storm Survey
Coordinates
35.240, -99.555

The Elk City tornado initially developed near the North Fork of the Red River about 3 miles northwest of Carter. Damage was primarily to trees and power poles for the first few miles as it moved northeast approaching State Highway 34.

One fatality occurred on State Highway 34 (Merritt Road) south of State Highway 152 when his vehicle was impacted by the tornado. According to law enforcement, the victim had been in a mobile home, then left in his vehicle to try and find more substantial shelter. He had returned to his mobile home and it's believed he was still in the vehicle when the tornado hit.

Moving northeast, permanent homes and mobile homes were damaged, and damage continued to power poles and trees. About two miles southwest of Elk City Reservoir, damage intensity with persistent EF-2 damage into Elk City as the tornado continued northeast over Elk City Reservoir and through a neighborhood on south side of Elk City just west of State Highway 6. Numerous homes were damaged and mobile homes damaged or destroyed from southwest of Elk City Reservoir through the south side of Elk City. The tornado continued moving east-northeast out of Elk City and moved into Washita County.

Damage assessments found 66 homes destroyed (62 in Elk City) and 140 homes damaged (126 in Elk City). In addition, 3 businesses were destroyed and 5 businesses were damaged by the tornado. Damage costs are a rough estimate.

Hail, Beckham

When
May 16, 5:57 PM CST
Where
Beckham County, 4.84 mi N of Carter
Measured
4 in hail
Reported by
Trained Spotter
Coordinates
35.290, -99.500

Thunderstorm Wind, Roger Mills

When
May 16, 6:06 PM CST
Where
Roger Mills County, 5.99 mi ESE of Reydon
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Storm Chaser
Coordinates
35.620, -99.820

Power poles downed by winds.

Thunderstorm Wind, Beckham

When
May 16, 6:08 PM CST
Where
Beckham County, 0.77 mi NNW of Carter
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
35.230, -99.506

Power lines and debris blown onto highway 34.

Thunderstorm Wind, Beckham

When
May 16, 6:10 PM CST
Where
Beckham County, 4.84 mi S of Elk City
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
35.340, -99.420

Tornado, Washita

When
May 16, 6:12 PM CST to 6:18 PM CST
Where
Washita County, 5.44 mi WSW of Canute to 2.86 mi WSW of Canute
Rating
EF2
Path length
3 mi
Path width
400 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
35.382, -99.364

The Elk City tornado moved into Washita County and moved northeast about 3 miles before dissipating. Three outbuildings were damaged or destroyed and one house received minor damage. Otherwise, damage was primarily to trees and power lines in Washita County. Damage costs were roughly estimated.

Thunderstorm Wind, Beckham

When
May 16, 6:15 PM CST
Where
Beckham County, 4.84 mi S of Elk City
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
35.340, -99.420

Thunderstorm Wind, Beckham

When
May 16, 6:35 PM CST
Where
Beckham County, 2.76 mi S of Elk City
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
35.370, -99.420

Numerous homes and structures were damaged including roofs removed. One home collapsed.

Thunderstorm Wind, Caddo

When
May 16, 8:33 PM CST
Where
Caddo County, Eakly
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.310, -98.560

No damage reported.

Thunderstorm Wind, Kiowa

When
May 16, 9:02 PM CST
Where
Kiowa County, 3.45 mi N of Roosevelt
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
34.900, -99.020

No damage reported.

Flash Flood, Roger Mills

When
May 16, 10:00 PM CST to May 17, 1:00 AM CST
Where
Roger Mills County, 4.95 mi WNW of Strong City to 5.41 mi SSE of Roll
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.700, -99.680

Debris filled flood waters were running over highway 283.

Flash Flood, Woodward

When
May 16, 10:30 PM CST to May 17, 1:30 AM CST
Where
Woodward County, 1.47 mi ESE of Mutual to 1.63 mi E of Mutual
Cause
Heavy Rain
Reported by
County Official
Coordinates
36.224, -99.145

Flash flooding washed mud and debris over county road 54 east of Mutual. Time estimated.

Thunderstorm Wind, Comanche

When
May 16, 10:48 PM CST
Where
Comanche County, 3.33 mi ESE of Lawton
Measured
59 kt (68 mph) measured gust
Reported by
Amateur Radio
Coordinates
34.594, -98.335

Thunderstorm Wind, Grady

When
May 16, 11:25 PM CST
Where
Grady County, 3.67 mi ENE of Norge
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
35.010, -97.940

Thunderstorm Wind, McClain

When
May 16, 11:40 PM CST
Where
McClain County, 4.26 mi SSW of Dibble
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.971, -97.652

Two homes suffered roof damage (one was still under construction), and several trees were damaged south of Dibble.

Thunderstorm Wind, McClain

When
May 16, 11:45 PM CST
Where
McClain County, 1.69 mi W of Newcastle
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.250, -97.630

No damage reported.

Thunderstorm Wind, Cotton

When
May 16, 11:45 PM CST
Where
Cotton County, 3.52 mi NE of Walters Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.400, -98.360

Thunderstorm Wind, Oklahoma

When
May 17, 12:10 AM CST
Where
Oklahoma County, 2.46 mi N of Wheatland to 2.59 mi NNE of Wheatland
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.435, -97.652

Power poles and power lines were damaged along SW 29th street from Council to Rockwell.

Thunderstorm Wind, Logan

When
May 17, 12:20 AM CST
Where
Logan County, 4.15 mi N of Seward
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.860, -97.490

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Beckham2017-05-1653MaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyThe tornado archive for Oklahoma, 2017Warnings in Oklahoma, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694570, 700767, 694571, 702625, 700769, 694572, 694573, 694574, 694575, 694576, 694577, 702626, 702632, 694578, 694579, 694580, 694581, 702633, 694582, 694584, 694585, 694586, 694587, 694588, 694589, 694590, 706244, 694591, 694592, 694593, 694594.